A woman's courageous journey through TB treatment

In 2005, Tariro Jack, 27, fell ill with Tuberculosis (TB) during her first year at college. She said that she struggled to cope not only with her own health but also managing people's perceptions. TB is an infectious disease that spreads through the air. The disease mostly affects young adults in their most productive years and 95% of TB deaths are in the developing world. Estimated TB incidence rates are highest in sub-Saharan Africa with over 350 cases per 100,000 population. Among African nations, Zimbabwe is one of those most heavily affected by TB. The deadly combination of TB and HIV epidemics is igniting a silent and uncontrollable epidemic of drug resistant TB that will negate previous national health gains.

"I had TB at 21 in my first year at college and I know people thought that I was dying; I struggled a lot," Jack said, adding that when she was put on the World Health Organisation (WHO) -recommended Directly Observed Treatment Shortcourse (DOTS), matters only got worse as her health further deteriorated.

"My skin was very smooth. When I started taking pills, I developed a rash and my legs became sore to the extent that I couldn't walk," she said.

"Every time that I took the pills I would feel more sick that before and after, I used to throw up a lot. I used to go to the toilet frequently because the pills upset my whole system."

To complicate matters, her doctor at the time told her that she was not responding well to the medication and recommened that she go and see a specialist. Other health officials did not help the situation by predicting Jack's demise.

"I remember there is one time I was admitted to hospital and the sister-in-charge told the nurses not to waste their time on me because I was good as dead. That gave me strength to fight for my life," she said.

Due to the close association between TB and HIV, Jack said that she had to contend with another struggle, that of being suspected to be HIV-positive. TB is a leading cause of illness and death for people living with HIV - about one in five of the world’s 1.8 million AIDS-related deaths in 2009 was associated with TB. The majority of people living with HIV and TB are in sub-Saharan Africa. In spite of this close association, it is not automatic that when one has TB, they're also HIV positive. Stigma around this association is portent though and can lead affected to shun seeking medical attention. 

"When I had TB, everyone seemed to think I was HIV positive. I went for countless HIV tests and everytime they came out negative. This was to prove a point but I later realised I didn't live for people but for my self," Jack said.

"I finally got better as I followed the treatment course until I was fine and I thank God because people who did not know me at the time cannot in any way tell that I once had TB."

She said that the negative attitude that she received from some of the health personnel is still like a fresh scar in her memory.

"To people with TB, whether you're HIV-negative or living with HIV, what you've to know is that TB is curable. You should just believe in your self and have a thick skin because people will always talk but I thank God because He gave me strength and now I can tell everyone of my experience. TB does not kill. Don't let anyone lie to you," she said.

Chief K.Masimba Biriwasha - CNS
(The author, born in Zimbabwe, is a children's writer, poet, playwright, journalist, social activist and publisher. He has extensively written on health. His first published book, 'The Dream Of Stones', was awarded the Zimbabwe National Award for Outstanding Children's Book for 2004)

Published in:
Citizen News Service(CNS), India/Thailand
Yahoo.com, UK/Ireland
G. Krom News, Africa
Elites TV News, California, USA

1 comment:

  1. Hoosein Kader20 March, 2012

    Referring to the article by Chief K. Masimba Biriwasha, I think, the girl has fell short of telling whether she was cured by continuing DOTS in spite of rash and sore or changed the line of treatment.

    We had many experiences of patients suffering from the same side effects of DOTS. One private TB specialist stopped DOTS treatment of patients with the same side effects and changed the line of medication. Without telling much details, he told that DOTS have one intransigent agent that produces all this side effects. He prescribed different combination leaving that intransigent agent. Within a week all side effects disappeared and patients were well cured.

    Hoosein Kader,
    Yangon, Myanmar